Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 36, NWS Sioux Falls, SD

June 1, 2014Cherokee County, Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2014, 4:29 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2014, 4:29 PM CDT (21:29 UTC)
Expired
Jun 1, 2014, 5:30 PM CDT
In force
61 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS53 KFSD 012129
SVRFSD
IAC035-093-193-012230-
/O.NEW.KFSD.SV.W.0036.140601T2129Z-140601T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA...
  IDA COUNTY IN WEST CENTRAL IOWA...
  EASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 530 PM CDT

* AT 427 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM KINGSLEY TO DANBURY...AND MOVING EAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  IDA GROVE...DANBURY...PIERSON...CORRECTIONVILLE...BATTLE CREEK...
  CUSHING...WASHTA...HOLSTEIN...ARTHUR AND GALVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9614 4256 9586 4258 9585 4261 9541
      4252 9537 4248 9538 4248 9535 4239 9531
      4221 9531 4220 9533 4221 9603
TIME...MOT...LOC 2129Z 248DEG 24KT 4257 9598 4223 9579

HAIL...<.75IN
WIND...70MPH

$$

MJF
2 follow-up statements
440 
WWUS53 KFSD 012213
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT SUN JUN 1 2014

IAC035-093-193-012230-
/O.CON.KFSD.SV.W.0036.000000T0000Z-140601T2230Z/
IDA IA-CHEROKEE IA-WOODBURY IA-
513 PM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODBURY...SOUTHEASTERN CHEROKEE AND IDA COUNTIES UNTIL 530 PM CDT...

AT 509 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUIMBY TO IDA GROVE...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARTHUR AND GALVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4221 9570 4255 9584 4261 9541 4252 9537
      4248 9538 4248 9535 4239 9531 4221 9531
      4220 9533
TIME...MOT...LOC 2213Z 248DEG 24KT 4268 9561 4234 9542

HAIL...<.75IN
WIND...60MPH

$$
074 
WWUS53 KFSD 012229
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN JUN 1 2014

IAC035-093-193-012239-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-140601T2230Z/
IDA IA-CHEROKEE IA-WOODBURY IA-
529 PM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY...
SOUTHEASTERN CHEROKEE AND IDA COUNTIES WILL EXPIRE AT 530 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4221 9570 4255 9584 4261 9541 4252 9537
      4248 9538 4248 9535 4239 9531 4221 9531
      4220 9533
TIME...MOT...LOC 2229Z 248DEG 24KT 4272 9547 4238 9529

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:06 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 1, 4:06 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT SUN JUN 1 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 405 PM CDT SUN JUN 1 2014

CONDENSED FORECAST DISCUSSION THIS AFTERNOON WITH ONGOING SEVERE
WEATHER. SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY RESPONSIBLE FOR
THE CURRENT BOUT OF SEVERE STORMS WILL CONTINUE TO PUSH ACROSS THE
AREA OVERNIGHT...WITH THUNDERSTORMS TAPERING DOWN FROM WEST TO EAST
INTO EARLY MONDAY AS THE SYSTEM PULLS AWAY. ENSUING COLD AIR
ADVECTION BEHIND THE SYSTEM WILL ALLOW LOW TEMPERATURES TONIGHT TO
DROP INTO THE UPPER 50S THROUGH THE WESTERN PART OF THE CWA...TO
LOWER 60S EAST. THE FRONT WILL PULL COMPLETELY OUT OF THE AREA BY
MID TO LATE MORNING ON MONDAY...LEADING TO A SLIGHTLY COOLER AND AND
BREEZY DAY WITH HIGHS MID 70S TO LOWER 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 405 PM CDT SUN JUN 1 2014

NEXT BEST CHANCE OF CONVECTION WILL OCCUR ON TUESDAY NIGHT AND
WEDNESDAY AS ANOTHER SHORTWAVE TRACKS OVER AN UPPER LEVEL RIDGE
SITUATED ACROSS THE REGION. STILL APPEARS THAT THE BETTER POTENTIAL
WILL BE ACROSS THE SOUTHERN PORTIONS OF THE CWA. AT THIS
POINT...THERE DOES APPEAR TO BE ENOUGH CAPE AND SHEAR THROUGH THE
MISSOURI RIVER VALLEY THAT SEVERE STORMS WOULD BE POSSIBLE. AGAIN
COULD ALSO SEE HEAVY RAIN OVER PORTIONS OF THE AREA WITH THE SYSTEM.
HIGHS AGAIN COOL A COUPLE OF DEGREES...IN THE MID AND UPPER 70S.

FOR THE REMAINDER OF THE LONG TERM...OVERALL UPPER LEVEL PATTERN
FLATTENS OUT THROUGH THE END OF THE WEEK BEFORE A TROUGH BEGINS TO
NUDGE INTO THE CENTRAL U.S. TOWARD THE WEEKEND. NET EFFECT FROM THIS
WILL BE TEMPERATURES AT OR JUST BELOW NORMAL THROUGH THE PERIOD.
PRECIPITATION CHANCES LESS CERTAIN IN THE EXTENDED WITH MODEL
DIFFERENCES...THOUGH CONSENSUS BRINGS AT LEAST A SMALL CHANCE OF
CONVECTION OVER PORTIONS OF THE AREA EACH DAY FOR THURSDAY THROUGH
SUNDAY...LEANING MORE HEAVILY TO THE FRIDAY NIGHT AND SATURDAY TIME
FRAME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN JUN 1 2014

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND ISOLATED SEVERE STORMS
POSSIBLE. GENERALLY VFR CONDITIONS OUTSIDE OF STORMS WITH BRIEF
REDUCED CONDITIONS IN HEAVIER ACTIVITY. THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING...WITH SOUTHERLY TO LIGHT AND VARIABLE
WINDS BECOMING NORTHWESTERLY LATER TONIGHT AND PICKING UP ON
MONDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR SDZ038>040-052>071.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR MNZ071-072-080-081-
     089-090-097-098.

IA...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR IAZ001>003-012>014-
     020>022.

NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Jun 1, 10:14 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT SUN JUN 1 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020930-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
1014 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP...THEN MOVE FROM WEST
TO EAST THIS AFTERNOON AND EVENING...SLOWLY DECREASING LATER
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH ISOLATED
STORMS PRODUCING HAIL TO HALF DOLLAR SIZE...AND 60 MPH GUSTS.
TORNADOES ARE UNLIKELY...BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

THUNDERSTORMS TODAY WILL ALSO PRODUCE AREAS OF HEAVY RAIN. THE HEAVY
RAIN POTENTIAL WILL CONTINUE THE THREAT OF FLASH FLOODING...WITH
BRIEF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE POSSIBLE. THE
FLOODING THREAT WILL ALSO CONTINUE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AGAIN LATE TUESDAY AND TUESDAY NIGHT.
WHILE THE GREATEST THREAT OF SEVERE STORMS SHOULD BE JUST TO THE
SOUTH...A SLIGHT CHANGE IN THE EXPECTED TRACK OF THE WEATHER
SYSTEM COULD BRING THE SEVERE THREAT NORTH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS MANY AREAS THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, Jun 1, 3:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     1 WNW SERGEANT BLUFF    42.41N 96.38W
06/01/2014  M64 MPH          WOODBURY           IA   ASOS

&&

ADAMS
Local storm report, Jun 1, 3:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     2 N SALIX               42.34N 96.29W
06/01/2014  E65 MPH          WOODBURY           IA   TRAINED SPOTTER

            LOTS OF DUST BLOWN UP AS STORM WAS MOVING IN. NO RAIN
            YET.

&&

TRM
Local storm report, Jun 1, 3:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     LE MARS                 42.79N 96.17W
06/01/2014  M63 MPH          PLYMOUTH           IA   AWOS

&&

ADAMS
Local storm report, Jun 1, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     1 NW LE MARS            42.80N 96.18W
06/01/2014  M68 MPH          PLYMOUTH           IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 1, 4:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     1 E CUSHING             42.47N 95.66W
06/01/2014  E60 MPH          IDA                IA   FIRE DEPT/RESCUE

            A COUPLE OF TREES DOWN

&&

ADAMS
Local storm report, Jun 1, 4:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             6 NNE YANKTON           42.98N 97.37W
06/01/2014  E1.00 INCH       YANKTON            SD   PUBLIC

            QUARTER SIZE HAIL AND OVER 2 INCHES OF RAINFALL

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:54 AM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more19 hr
Jun 1, 8:38 AM CDTRiver Flood WarningFSDSioux5 days
Jun 1, 8:38 AM CDTRiver Flood WarningFSDPlymouth5 days
Jun 1, 11:33 AM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien3 hr
Jun 1, 1:46 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Sioux44 min
Jun 1, 2:47 PM CDTSevere Thunderstorm WarningFSDLyon43 min
Jun 1, 2:56 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury49 min
Jun 1, 2:58 PM CDTSevere Thunderstorm WarningFSDSioux47 min
Jun 1, 3:17 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux43 min
Jun 1, 3:26 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux5 hr
Jun 1, 3:29 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 1, 3:29 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux46 min
Jun 1, 3:49 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux, Woodbury41 min
Jun 1, 4:18 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.